Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 202, NWS Springfield, MO

June 21, 2004Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 21, 2004, 4:24 AM CDT for Crawford County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 4:24 AM CDT (09:24 UTC)
Expired
Jun 21, 2004, 5:15 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Crawford County, KS

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS53 KSGF 210924
SVRSGF
KSC037-211015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 AM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 515 AM CDT.

* AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MCCUNE...OR 13 MILES WEST OF PITTSBURG...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHEROKEE BY 430 AM CDT.
  NEAR PITTSBURG BY 435 AM CDT.

THE TOWNS OF BEULAH...CHICOPEE...LONE OAK...RINGO AND FRANKLIN ARE
ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3750 9509 3733 9505 3734 9465 3761 9467

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:00 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 21, 3:00 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT MON JUN 21 2004

.DISCUSSION...

MCS OVER KS CONTINUES TO CHUG EASTWARD AT 35KT AND SIMPLE DISTANCE
SPEED TOOL HAS IT MOVING ACROSS OUR CWA BETWEEN 09-15Z THIS MORNING.
GIVEN THE NORTH SOUTH ORIENTATION OF THE CONVECTION AND QUICK
MOVEMENT CONCERN FOR HEAVY RAINFALL IS DIMINISHING. ACCORDING TO RUC
POINT FORECAST SOUNDINGS THUNDERSTORMS ARE WORKING WITH ABOUT 1000
J/KG OF CAPE...WITH THE STORMS PROGGED TO MOVE INTO AN INCREASING
LESS UNSTABLE ENVIRONMENT AS THEY CONTINUE EASTWARD INTO OUR CWA.
DECREASING INSTABILITY SHOULD LIMIT THE SEVERE THREAT WILL LIKELY
ALSO DECREASE THE THREAT OF HEAVY RAINFALL SOME AS THE STORMS SHOULD
EXPERIENCE AN OVERALL DECREASE IN INTENSITY.

CONCERN WILL THEN SHIFT TO POTENTIAL FOR RE-DEVELOPMENT THIS
AFTERNOON ALONG THE COLD FRONT. OVERALL THREAT LOOKS NOT THAT HIGH
AS MORNING CONVECTION SHOULD LEAVE THE ATMOSPHERE FAIRLY WORKED
OVER. OUTFLOW FROM MORNING CONVECTION WILL LIKELY STALL OUT OVER AR
AND OK WHICH WILL PROBABLY PREVENT DEEPER MOISTURE FROM RETURNING IN
ADVANCE OF THE APPROACHING SYNOPTIC FRONT. HAVING SAID THAT...GFS
AND ETA BOTH SHOW A PLUME OF STEEPER MID LEVEL LAPSE RATES ADVECTING
EASTWARD INTO WESTERN MISSOURI THIS AFTERNOON...SO IF DEEPER
MOISTURE DOES INDEED WORK ITS WAY INTO THE AREA THEN THE SEVERE
THREAT WOULD BE THERE GIVEN THE STRONG DEEP LAYER SHEAR. ENOUGH
UNCERTAINTIES EXIST AT THIS TIME TO KEEP CHANCE POPS GOING THIS
AFTERNOON AND TO MENTION SOME THREAT OF SEVERE THIS AFTERNOON.

FRONTAL BOUNDARY WILL LIKELY STALL OUT OVER OKLAHOMA/NORTHERN
ARKANSAS TONIGHT AS A STRONG SHORT WAVE CURRENTLY OVER SOUTHERN
IDAHO DROPS SOUTHEASTWARD INTO THE SOUTHERN PLAINS. STRONG LOW LEVEL
JET WILL DEVELOP IN ADVANCE OF THIS SHORTWAVE AND WILL FOCUS
MOISTURE CONVERGENCE ALONG AND JUST TO THE NORTH OF THIS FRONTAL
BOUNDARY. LAST DAY OR SO THE MODELS HAVE BEEN TRENDING FURTHER NORTH
AND WITH A WELL DEFINED SHORTWAVE (ON WATER VAPOR AND IN THE 0Z
UPPER AIR DATA) THE MODELS SHOULD BE ABLE TO HANDLE IT BETTER THAN
THE CONVECTIVELY INDUCED VORTS THAT THE MODELS TRY TO DEVELOP. HAVE
INCREASED POPS A BIT MORE OVER SOUTHERN MISSOURI TONIGHT TAPERING
OFF TO LOW END CHANCE OVER CENTRAL MISSOURI. APPEARS AS THOUGH THE
BEST CHANCE FOR CELL TRAINING AND LOCALLY HEAVY RAINFALL WILL BE
ACROSS OKLAHOMA...HOWEVER WITH THE DEEPER MOISTURE AND FRONTAL
BOUNDARY NOT THAT FAR AWAY SEEMED PRUDENT TO LEAVE MENTION OF
LOCALLY HEAVY RAINFALL IN THE GRIDS FOR TONIGHT SOUTH OF HIGHWAY 60.

LARGE MCS WILL PROBABLY FORM OVER OKLAHOMA TONIGHT AND TRACK
EASTWARD ACROSS ARKANSAS AND FAR SOUTHERN MISSOURI TUESDAY MORNING.
INSTABILITY WILL BE FAIRLY LIMITED IN OUR CWA...SO PRECIPITATION
WILL PROBABLY BE MORE OF THE HYBRID STRATIFORM/CONVECTIVEY NATURE
WITH ONLY SCATTERED CLOUD TO GROUND LIGHTNING STRIKES. INCREASED
POPS INTO THE LIKELY CATEGORY TUESDAY AS WELL ACROSS SOUTHERN WITH
MORE MODERATE TO HEAVY RAINFALL POSSIBLE.

STRONG SUBSIDENCE AND DRY AIR ADVECTION WILL ALLOW SKIES TO QUICKLY
CLEAR OUT TUESDAY NIGHT WITH MUCH DRIER AIR FILTERING INTO THE AREA.
CLEAR (OR CLEARING) SKIES AND LIGHT WINDS SHOULD BE A PRIME SET UP
FOR STRONG RADIATIONAL COOLING SO HAVE SHAVED A FEW DEGREES OFF
GOING LOWS. IN ADDITION...WET GROUND WOULD MAKE FOR A PRETTY GOOD
SET UP FOR SOME RADIATIONAL GROUND FOG SO INTRODUCED SOME PATCHY FOG
WITH MVFR VISIBILITIES INTO THE GRIDS.

WEDNESDAY LOOKS LIKE AN ABSOLUTELY SPECTACULAR SUMMER DAY WITH
NEARLY FULL SUNSHINE...LIGHT WINDS...AND LOW RELATIVE HUMIDITIES.
UNUSUALLY STRONG HUDSONS BAY LOW WILL CONTINUE TO RETROGRADE AND
BUILD SOUTHWARD A BIT THIS WEEK...WHICH SHOULD HELP ESTABLISH A
MODERATELY STRONG NORTHWEST FLOW IN OUR REGION. STRONG DISTURBANCE
IS FORECAST TO RIDE THE NORTHWEST FLOW SOUTHEASTWARD INTO THE GREAT
LAKES THURSDAY WHICH SHOULD HELP GIVE THE SURFACE COLD FRONT A NUDGE
SOUTHWARD INTO MISSOURI. BEST CHANCE OF CONVECTION THURSDAY
AFTERNOON SHOULD BE OVER NORTHERN PORTIONS OF THE CWA...SO KEPT
HIGHEST POPS GOING THERE AND TRAILED OFF TO LOW END CHANCE ALONG THE
ARKANSAS BORDER.

NO CHANGES MADE TO THE REMAINDER OF THE EXTENDED FORECAST.

IZZI

&&

.AVIATION...

ANOTHER KANSAS STORM COMPLEX IS MOVING TOWARD THE OZARKS EARLY THIS
MORNING. LATEST SATELLITE TRENDS SHOW SLIGHTLY COOLING CLOUD TOPS
WHICH SHOULD MAINTAIN CURRENT INTENSITIES AS IT MOVES TOWARD THE JLN
AIRPORT BY 5 AM AND INTO THE SGF AIRPORT BY 630 TO 7 AM. WILL
MAINTAIN MVRF CEILINGS VERIFIED BY UPSTREAM OBSERVATIONS. PILOTS
SHOULD BE AWARE THAT THERE WILL BE NEARLY CONSTANT LIGHTNING AS THE
STORMS PASS OVERHEAD.

EXPECT AIRMASS OVER THE REGION TO BE PRETTY WORKED OVER THIS MORNING
LIMITING CHANCES FOR AFTERNOON CONVECTION.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 21, 3:21 AM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 AM CDT MON JUN 21 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
321 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS...A FEW MAY PRODUCE:
    HAIL UP TO THE SIZE OF NICKELS...
    AND DAMAGING WINDS TO 60 MPH.

  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA BETWEEN 4 AM AND
  10 AM THIS MORNING. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS
  POSSIBLE OVER FAR WESTERN PORTIONS OF THE OUTLOOK AREA WITH THIS
  FIRST LINE OF THUNDERSTORMS.

  ADDITIONAL THUNDERSTORMS COULD DEVELOP OVER MAINLY NORTHERN AND
  WESTERN PORTIONS OF THE OUTLOOK AREA AFTER 3 PM...WITH ANY
  THUNDERSTORMS THAT DO DEVELOP POSSIBLY BECOMING SEVERE.

  FINALLY THUNDERSTORMS ARE EXPECTED OVER SOUTHERN PORTIONS OF THE
  OUTLOOK AREA TONIGHT...MAINLY SOUTH OF HIGHWAY 60.

  DISCUSSION:

  A LINE OF STRONG TO POSSIBLY MARGINALLY SEVERE THUNDERSTORMS WILL
  MOVE EASTWARD ACROSS THE OUTLOOK AREA DURING THE EARLY TO MID
  MORNING HOURS. AS THE LINE MOVES EASTWARD IT SHOULD WEAKEN AS IT
  ENCOUNTERS A MORE STABLE ENVIRONMENT.

  ADDITIONAL THUNDERSTORMS COULD RE-DEVELOP THIS AFTERNOON ALONG A
  COLD FRONT MOVING SOUTHWARD INTO THE AREA. THUNDERSTORMS THIS
  MORNING ARE EXPECTED TO STABILIZE THE ATMOSPHERE...HOWEVER THERE
  IS SOME POTENTIAL FOR THE ATMOSPHERE TO DESTABILIZE THIS
  AFTERNOON...ESPECIALLY IF THE CLOUD COVER BREAKS UP. IF ENOUGH
  INSTABILITY WERE TO DEVELOP AHEAD OF THE FRONT THEN UPPER LEVEL
  WINDS WOULD SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH
  LARGE HAIL AND DAMAGING WINDS...BUT THIS IS A VERY CONDITIONAL
  THREAT.

  FINALLY...SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER SOUTHERN
  MISSOURI TONIGHT. THE MAIN THREAT TONIGHT WILL BE LOCALLY HEAVY
  RAINFALL AND POSSIBLY SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NORTHWESTERLY FLOW ALOFT AND A SERIES OF UPPER LEVEL DISTURBANCES
  WILL BRING A DAILY CHANCE FOR THUNDERSTORMS THURSDAY INTO NEXT
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER
  CONDITIONS AND UPDATED HAZARDOUS WEATHER OUTLOOKS REGARDING THE
  POTENTIAL NEED FOR SPOTTER ACTIVATION THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.